Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 56, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 11, 2022, 2:58 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2022, 2:58 PM MDT (20:58 UTC)
- Expired
- Aug 11, 2022, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 99 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705
WGUS55 KSLC 112058
FFWSLC
UTC025-120000-
/O.NEW.KSLC.FF.W.0056.220811T2058Z-220812T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
258 PM MDT Thu Aug 11 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Kane County in southern Utah...Specifically for Wire
Pass and Buckskin Gulch
* Until 600 PM MDT.
* At 258 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in Wire Pass, The Wave, and upper Buckskin Gulch. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams
and slot canyons.
* Some locations that will experience flash flooding include...
The Buckskin Gulch Watershed
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3709 11206 3709 11196 3704 11188 3700 11185
3700 11206
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
112
WGUS75 KSLC 112310
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
510 PM MDT Thu Aug 11 2022
UTC025-120000-
/O.CON.KSLC.FF.W.0056.000000T0000Z-220812T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
510 PM MDT Thu Aug 11 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR SOUTHWESTERN KANE COUNTY...SPECIFICALLY FOR WIRE PASS AND
BUCKSKIN GULCH...
At 510 PM MDT, Doppler radar estimates of .40-.70 inches of rain
fell over Wire Pass, The Wave, and upper Buckskin Gulch from earlier
thunderstorms. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams, and
slot canyons.
Some locations that will experience flash flooding include...
The Buckskin Gulch Watershed
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3709 11206 3709 11196 3704 11188 3700 11185
3700 11206
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM805
WGUS75 KSLC 112359
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
559 PM MDT Thu Aug 11 2022
UTC025-120009-
/O.EXP.KSLC.FF.W.0056.000000T0000Z-220812T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
559 PM MDT Thu Aug 11 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
SOUTHWESTERN KANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures. This said,
additional heavy rain remains a potential through this evening.
LAT...LON 3709 11206 3709 11196 3704 11188 3700 11185
3700 11206
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:31 PM MDT, 27 minutes earlier.
Area forecast discussion, Aug 11, 2:31 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
231 PM MDT Thu Aug 11 2022
.SYNOPSIS...Southerly flow will keep a steady stream of monsoonal
moisture across Utah and southwest Wyoming through early next
week. This will result in a daily threat of showers and
thunderstorms capable of producing heavy rain.
&&
.SHORT TERM (Through 12Z/06AM Saturday)...Low pressure is spinning
off the Pacific Northwest coast this afternoon as a ridge sits
over Colorado. Between these two features, Utah and southwest
Wyoming finds itself under a persistent southerly flow that is
allowing monsoonal moisture to flow in. As has been the case for
the past few days, showers and thunderstorms are developing over
the higher terrain and will continue to increase in coverage this
afternoon into early this evening. Greatest threat of heavy
rain/flash flooding is primarily over western Utah as that is the
location of the axis of greatest moisture. This is covered well by
the going Flood Watch. Given the areas of cloud cover, maxes
today are running just below seasonal normals.
For tomorrow, the low and the high are expected to shift just
slightly eastward, and so will the axis of deepest moisture over
Utah. Have thus shifted the area highlighted by the Flood Watch
for tomorrow a bit eastward and extended it a bit northward to
include some prone burn scars. With little change in the
temperature, will see maxes tomorrow fairly similar to today.
.LONG TERM (After 12Z/06AM Saturday)...An extended wet period is
forecast over the weekend and through much of next week. It will
actually begin to feel a bit like Deja Vu as each day essentially
has the same forecast of terrain-driven scattered showers and
thunderstorms in the afternoon and evening. The cloudy days every
day may prove to be begging for the sun again. That said, a daily
risk for heavy rain, lightning, hail and gusty winds will be a
threat for anyone planning any outdoor activities this weekend and
through at least the first half of the week. It's hard to pick out
if any day will be of any more impact over any other as this weather
pattern simply does not change. There is essentially no upper level
steering flow in this period either as Utah sits right in the heart
of a ridge of high pressure. It will make forecasting exactly where
the strongest storms meander rather difficult to impossible at this
time frame. By the middle to latter half of the week, we start to
see some signals of drying across northern Utah though moisture and
thus thunderstorm chances remain in southern Utah. This trend is
indicated in the latest deterministic forecast model runs but not
quite indicated in all of the ensemble forecasts quite yet. Similar
to precip trend, the temperature forecast is expected to be
relatively similar each day. Just about seasonal temperatures are
expected with highs in the upper 80s to low 90s across much of the
state.
&&
.AVIATION...KSLC...VFR conditions expected for KSLC. Scattered
showers and storms are possible between 00Z and 05Z. When under or
near these storms, gusty and erratic outflow winds are possible.
Northerly winds expected to switch to southerly between 03Z and 05Z
and then switch back to northerly around 18Z tomorrow. Precipitation
chances decrease after 05Z and then increase late tomorrow
afternoon.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected for
all terminals. Winds are expected to be diurnal for the period.
Scattered showers and thunderstorms will continue for most of the
CWA. Under these storms, conditions could go to MVFR and winds could
become gusty and erratic. Storms will subside by ~05Z. Scattered
showers and thunderstorms pick back up for most of the CWA tomorrow
early afternoon.
&&
.FIRE WEATHER...Utah remains sandwiched between a low off the
Pacific Northwest coast and a high centered over Colorado. Little
change in this pattern is expected over the next several days,
leaving Utah under a persistent southerly flow, allowing for a
steady stream of monsoonal moisture. Today, the focus of this
moisture will be primarily over western Utah before the area of
greatest moisture and instability shifts eastward into central
Utah for tomorrow. This means a daily threat of showers and
thunderstorms that will produce areas of heavy rain capable of
flash flooding over the next several days.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Friday afternoon through Friday evening for
UTZ111-113-116>120-122>129.
Flood Watch until midnight MDT tonight for UTZ102-115>119-
122>127.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...NDeSmet
AVIATION...Cecava
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Aug 11, 2:16 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
216 PM MDT Thu Aug 11 2022
UTZ116-117-119-112100-
Sevier Valley UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
216 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of east central Millard
and north central Sevier Counties through 300 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Salina, or 9 miles northeast of Richfield, moving
northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sigurd and Holden.
This includes the following highways...
Interstate 15 between mile markers 168 and 178.
Interstate 70 between mile markers 45 and 50.
US Route 50 between mile markers 117 and 119, and between mile
markers 138 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3884 11192 3883 11206 3903 11235 3915 11224
3915 11206
TIME...MOT...LOC 2015Z 144DEG 12KT 3889 11201
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 2:40 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
240 PM MDT Thu Aug 11 2022
UTZ108-110-112-112115-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-
240 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of northwestern
Wasatch...southern Morgan and west central Summit Counties through
315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near
North Snyderville Basin, or near Park City, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Park City, Coalville, North Snyderville Basin, Wanship, South
Snyderville Basin, Hoytsville, Rockport State Park, Echo Reservoir
and Jordanelle Reservoir.
This includes the following highways...
Interstate 80 in Utah between mile markers 145 and 165.
US Route 40 between mile markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4065 11143 4069 11154 4081 11154 4091 11152
4095 11148 4095 11139 4093 11132 4085 11127
TIME...MOT...LOC 2039Z 197DEG 14KT 4074 11144
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 2:49 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
249 PM MDT Thu Aug 11 2022
WYZ021-112130-
Southwest Wyoming WY-
249 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of north central Uinta
County through 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Lyman, or 24 miles south of Kemmerer, moving north
at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4134 11047 4138 11061 4158 11058 4158 11044
4152 11024
TIME...MOT...LOC 2048Z 200DEG 5KT 4142 11049
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:42 PM MDT | Areal Flood Advisory | SLC | Tooele | 63 min |
| Aug 10, 6:53 PM MDT | Flash Flood Warning | SLC | Tooele | 3 hr |
| Aug 10, 7:27 PM MDT | Special Weather Statement | SLC | Tooele | 33 min |
| Aug 11, 1:44 PM MDT | Flood Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 12 more | 3 days |
| Aug 11, 2:16 PM MDT | Special Weather Statement | SLC | Sevier | 44 min |
| Aug 11, 2:40 PM MDT | Special Weather Statement | SLC | Morgan | 35 min |
| Aug 11, 2:57 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Summit | 37 min |
| Aug 11, 3:03 PM MDT | Special Weather Statement | SLC | Summit | 42 min |
| Aug 11, 3:13 PM MDT | Special Weather Statement | SLC | Sevier | 47 min |
| Aug 11, 3:16 PM MDT | Areal Flood Advisory | SLC | Summit | 119 min |
| Aug 11, 3:18 PM MDT | Special Weather Statement | SLC | Sanpete | 42 min |
| Aug 11, 3:22 PM MDT | Special Weather Statement | SLC | Utah | 38 min |
| Aug 11, 3:24 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Aug 11, 3:43 PM MDT | Special Weather Statement | SLC | Utah | 32 min |
| Aug 11, 3:59 PM MDT | Special Weather Statement | SLC | Millard | 46 min |
| Aug 11, 4:05 PM MDT | Special Weather Statement | SLC | Rich | 40 min |
| Aug 11, 4:16 PM MDT | Special Weather Statement | SLC | Utah | 29 min |
| Aug 11, 4:28 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Aug 11, 4:45 PM MDT | Special Weather Statement | SLC | Juab | 45 min |
| Aug 11, 4:51 PM MDT | Special Weather Statement | SLC | Utah | 39 min |
| Aug 11, 4:53 PM MDT | Special Weather Statement | SLC | Juab | 37 min |
| Aug 11, 5:13 PM MDT | Special Weather Statement | SLC | Beaver | 47 min |
| Aug 11, 5:30 PM MDT | Special Weather Statement | SLC | Juab | 45 min |
| Aug 11, 5:54 PM MDT | Areal Flood Advisory | SLC | Beaver, Millard | 66 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.